Author(s): Osler M, Stead D, Rebe K, Meintjes G, Boulle A
Abstract Share this page
Abstract BACKGROUND: Symptomatic hyperlactataemia and lactic acidosis (SHLA) are potentially life-threatening complications associated with stavudine (d4T), an antiretroviral therapy (ART) drug widely used in developing countries. METHODS: Cases comprised all symptomatic patients with measured lactates >or= 5 mmol/L referred to a South African hospital between August 2003 and November 2005. Matched controls were selected according to facility and duration on ART. RESULTS: Seventy-one cases and 142 controls were included in the study. The majority of cases presented between 6 and 18 months on ART. Female sex [adjusted odds ratio (AOR) 23.4; 95\% confidence interval (CI) 4.0-136.6], a baseline weight between 60 and 75 kg (AOR 4.5; 95\% CI 1.4-14.1) or, in particular, >or= 75 kg (AOR 19.4; 95\% CI 4.1-82.5) at ART initiation and gaining >or= 6 kg in the first 3 months on therapy (AOR 3.5; 95\% CI 1.3-9.5) were independent risk factors identifying patients who may subsequently develop SHLA. Weight loss of >or= 2 kg (AOR 6.1; 95\% CI 2.0-18.3), a rise in alanine aminotransferase (ALT) >or= 10 U/L (AOR 3.1; 95\% CI 1.1-8.9), the presence of at least one of three major symptoms (vomiting, nausea and abdominal pains) of SHLA (AOR 12.6; 95\% CI 3.3-47.2) and peripheral neuropathy (AOR 3.4; 95\% CI 1.1-9.8) were the clinical parameters that were most able to identify patients with early manifestations of SHLA. CONCLUSIONS: This is the first case-control study for SHLA in Southern Africa. Given these findings, we advise that stavudine is avoided in overweight women. Weight loss, a rise in ALT, peripheral neuropathy and/or gastrointestinal symptoms should prompt healthcare workers to assess for SHLA, especially at between 6 and 18 months on ART.
This article was published in HIV Med
and referenced in Journal of Antivirals & Antiretrovirals